Adverse effects of antimicrobial agents on major organ systems
RAY A. VANOMMEN, M.D.
Department of Internal Medicine, Section of Infectious Disease
THE problem of adverse antibiotic reactions should be a concern to all physicians. Life-threatening and morbidity-causing factors of antibiotic therapy are largely direct toxic or allergic reactions. Idiosyncratic reactions and individual intolerance to antimicrobial agents may be serious, and awareness of these phenomena may often prove lifesaving. The possibility of adverse effects of antimicrobial agents must be considered at the time of initiating administration. Physicians must now be concerned not only with the infections they are treating but also with the diseases that may be created by treatment.
It is not within the scope of this paper to consider all the adverse reactions to antibiotic therapy. Rather than the usual approach to the subject of antibiotic complications whereby the antimicrobial agents are itemized with their numerous individual toxic effects, specific major organ systems were selected and the significant untoward reactions related to them (Table 1) are discussed.
Vestibular ototoxicity. Vestibular dysfunction of the eighth cranial nerve may be produced by streptomycin and gentamicin. This toxic effect manifests itself on the sensory cells of the vestibular organ. Vertigo and its accompanying signs and symptoms occur in the acute stage that is followed by a chronic phase with ataxia as the most prominent feature. Fortunately, adaptation to the dysequilibrium is accomplished by the use of visual cues and deep proprioceptive sensation for determining movement and position. Recovery may be delayed for many months and in some patients there may be permanent residual damage. To avoid this complication, both total daily dosage . . .